Alert archive / Minnesota / River Flood Warnings in 2010

River Flood Warning 33, NWS Twin Cities, MN

September 17, 2010Blue Earth County, Brown County, Nicollet County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Sep 17, 2010, 1:06 PM CDT for Blue Earth County, Brown County, Nicollet County, Minnesota. It took effect at Sep 20, 2010, 5:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 17, 2010, 1:06 PM CDT (18:06 UTC)
In effect from
Sep 20, 2010, 5:00 PM CDT
Expired
Sep 20, 2010, 10:29 AM CDT
In force
Issued by
NWS Twin Cities, MN
Flood severity
Minor

Counties Blue Earth County, MN, Brown County, MN, Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Minnesota River at New Ulm (NULM5).

Action stage
796 ft
Minor stage
800 ft
Moderate stage
804 ft
Major stage
806 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05316770, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WGUS43 KMPX 171806
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT FRI SEP 17 2010

...THE NATIONAL WEATHER SERVICE IN CHANHASSEN HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN MINNESOTA... 

  MINNESOTA RIVER AT NEW ULM AFFECTING BLUE EARTH...BROWN AND 
  NICOLLET COUNTIES


.THIS RIVER FORECAST IS BASED ON OBSERVED PRECIPITATION OF BETWEEN 
1 AND 2.5 INCHES OVER A BROAD AREA IN THE PAST 48 HOURS. NO NEW 
PRECIPITATION IS FORECAST OVER THE NEXT 48 HOURS. ALTHOUGH NO NEW 
RAIN IS EXPECTED OVER THE NEXT 48 HOURS...MUCH OF THE RAINFALL THAT 
OCCURRED ON WEDNESDAY IS WORKING ITS WAY THROUGH THE SMALLER 
STREAMS AND CREEKS AND WILL EVENTUALLY REACH THE MINNESOTA RIVER. 
THE FLOOD WATCH IS BEING UPGRADED TO A FLOOD WARNING DUE TO 
INCREASED CONFIDENCE IN THE FORECAST. UPSTREAM...THE REDWOOD RIVER 
AT REDWOOD FALLS HAS CRESTED AND WILL SLOWLY RECEDE OVER THE NEXT 
FEW DAYS. THE CREST IN THE REDWOOD RIVER HAS PROVIDED FURTHER 
INFORMATION REGARDING THE TIMING OF THE CREST MOVING DOWNSTREAM 
TOWARD THE MINNESOTA RIVER AND NEW ULM. FORECAST CONFIDENCE HAS 
INCREASED WITH THIS INFORMATION. AS THE CREST IN THE MINNESOTA 
RIVER APPROACHES NEW ULM...RIVER LEVELS ARE FORECAST TO REACH 
FLOOD STAGE. THE NATIONAL WEATHER  SERVICE WILL MONITOR THIS 
DEVELOPING SITUATION AND ISSUE FOLLOWUP STATEMENTS AS CONDITIONS
OR FORECASTS CHANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

&&

MNC013-015-103-190006-
/O.NEW.KMPX.FL.W.0033.100920T2200Z-100925T0000Z/
/NULM5.1.ER.100920T2200Z.100921T1800Z.100923T1200Z.NO/
106 PM CDT FRI SEP 17 2010

THE NATIONAL WEATHER SERVICE IN CHANHASSEN HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MINNESOTA RIVER AT NEW ULM.
* FROM MONDAY AFTERNOON TO FRIDAY SEPTEMBER 24.
* AT  8:15 AM FRIDAY THE STAGE WAS 792.7 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 796.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY MONDAY AFTERNOON AND CONTINUE 
  TO RISE TO NEAR 796.5 FEET BY TUESDAY EARLY AFTERNOON. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY THURSDAY MORNING.
* IMPACT...AT 795.0 FEET...FLOOD WATERS BEGIN TO IMPACT THE ACCESS 
  ROADS IN THE FLOODPLAIN.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 796.5 
  FEET ON MAR 19 1973.

$$
3 follow-up statements
865 
WGUS83 KMPX 181507
FLSMPX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1006 AM CDT SAT SEP 18 2010

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MINNESOTA...
 
  MINNESOTA RIVER AT NEW ULM AFFECTING BLUE EARTH...BROWN AND NICOLLET
  COUNTIES 

.OVERVIEW...

.THIS RIVER FORECAST IS BASED ON OBSERVED PRECIPITATION OF BETWEEN 
1 AND 2.5 INCHES OVER A BROAD AREA IN THE PAST WEEK. NO NEW 
PRECIPITATION IS FORECAST UNTIL SUNDAY NIGHT. MUCH OF THE RAINFALL THAT 
OCCURRED ON WEDNESDAY IS WORKING ITS WAY THROUGH THE SMALLER 
STREAMS AND CREEKS AND WILL EVENTUALLY REACH THE MINNESOTA RIVER. 
THE NATIONAL WEATHER  SERVICE WILL MONITOR THIS SITUATION AND ISSUE FOLLOWUP STATEMENTS AS CONDITIONS OR FORECASTS CHANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

&&

MNC013-015-103-192106-
/O.EXT.KMPX.FL.W.0033.100921T0000Z-100925T1200Z/
/NULM5.1.ER.100921T0000Z.100922T0000Z.100924T0000Z.NO/
1006 AM CDT SAT SEP 18 2010

THE FLOOD WARNING CONTINUES FOR
  THE MINNESOTA RIVER AT NEW ULM.
* AT  7:30 AM SATURDAY THE STAGE WAS 792.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 796.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY MONDAY EVENING AND CONTINUE TO
  RISE TO NEAR 796.5 FEET BY TUESDAY EVENING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY THURSDAY EVENING.
* IMPACT...AT 795.0 FEET...FLOOD WATERS BEGIN TO IMPACT THE ACCESS 
  ROADS IN THE FLOODPLAIN.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 798.3 
  FEET ON APR 4 1998.

$$
863 
WGUS83 KMPX 191359
FLSMPX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CDT SUN SEP 19 2010

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MINNESOTA...
 
  MINNESOTA RIVER AT NEW ULM AFFECTING BLUE EARTH...BROWN AND NICOLLET
  COUNTIES 

.OVERVIEW...
.THIS RIVER FORECAST IS BASED ON OBSERVED PRECIPITATION OF BETWEEN 
1 AND 2.5 INCHES OVER A BROAD AREA IN THE PAST WEEK...AND NEW 
PRECIPITATION THAT IS FORECAST THROUGH MONDAY MORING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

&&

MNC013-015-103-201959-
/O.EXT.KMPX.FL.W.0033.100920T2200Z-100925T2100Z/
/NULM5.1.ER.100920T2200Z.100922T0000Z.100924T0900Z.NO/
859 AM CDT SUN SEP 19 2010

THE FLOOD WARNING CONTINUES FOR
  THE MINNESOTA RIVER AT NEW ULM.
* AT  7:30 AM SUNDAY THE STAGE WAS 793.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 796.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 796.5 FEET BY TUESDAY EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY FRIDAY MORNING.
* IMPACT...AT 795.0 FEET...FLOOD WATERS BEGIN TO IMPACT THE ACCESS 
  ROADS IN THE FLOODPLAIN.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 798.3 
  FEET ON APR 4 1998.

$$
441 
WGUS83 KMPX 201529
FLSMPX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 AM CDT MON SEP 20 2010

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MINNESOTA...
 
  MINNESOTA RIVER AT NEW ULM AFFECTING BLUE EARTH...BROWN AND 
  NICOLLET COUNTIES

.OVERVIEW...
THE RIVER IS EXPECTED TO CREST BELOW FLOOD STAGE WEDNESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION 
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD EVENT.

&&

MNC013-015-103-201559-
/O.CAN.KMPX.FL.W.0033.000000T0000Z-100925T2100Z/
/NULM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1029 AM CDT MON SEP 20 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE MINNESOTA RIVER AT NEW ULM.
* AT  7:30 AM MONDAY THE STAGE WAS 793.6 FEET. 
* FLOOD STAGE IS 796.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 795.5 FEET 
  WEDNESDAY EVENING.
* IMPACT...AT 795.0 FEET...FLOOD WATERS BEGIN TO IMPACT THE ACCESS 
  ROADS IN THE FLOODPLAIN.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Sep 17, 12:40 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 17, 12:40 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT FRI SEP 17 2010

.UPDATED FOR 18Z AVIATION DISCUSSION BELOW...

.DISCUSSION...

SIG SHORT WAVE MOVING RATHER RAPIDLY EAST AT AROUND 40 KNOTS
WITH THE BEST FORCING JUST NORTH OF OUR AREA...BUT THERE IS AN
AREA OF LAYER 850-700 THETA E ADVECTION LAGGING BACK INTO CENTRAL
MN. BAND OF MID LEVEL CLOUDS EXTENDING BACK INTO SD ALONG A MID
LEVEL TEMP GRADIENT SUGGESTED BY THE LATEST RUC. WILL KEEP A
CHANCE OF SHOWERS MAINLY INTO WEST CENTRAL WI THIS MORNING BUT
TH ABOVE MENTIONED RUC TRENDS ARGUES FOR A SLIGHT CHANCE OVER
SOUTH CENTRAL MN. THE MID LEVEL LEVEL INSTABILITY GRADIENT HANGS
UP JUST SE OF THE AREA THIS EVENING INTO SATURDAY...SO HAVE KEPT
THE SMALL CHANCE OF SHRA/THUNDER IN THE FAR SOUTH. MODELS HAVE BEEN
TRENDING SOUTH WITH THIS DEVELOPMENT THE LAST COUPLE OF RUNS. THE
RIGHT ENTRANCE REGION OF THE JET WILL KEEP CLOUDS ON THE THICKER
SIDE OVER MUCH OF THE AREA INTO SATURDAY...BUT THERE MAY BE A
PERIOD OF SUN FOR A TIME IN THE SUBSIDENCE BEHIND THE WAVE THIS
MORNING.

THE SURFACE HIGH BUILDS MORE STRONGLY INTO THE AREAS LATER
SATURDAY INTO SUNDAY. THE STRONG WEST FLOW MAY NOT ALLOW THE MID
AND HIGH CLOUDS CLOUDS TO THIN OUT ENOUGH...BUT THERE MAY A CHANCE
OF FROST SUNDAY MORNING IN A FEW AREAS OF CENTRAL MN AND WEST
CENTRAL WI. WILL LET LATER SHIFTS MONITOR THE TRENDS FOR THIS
POSSIBILITY.

A STRONG WARM FRONT IS FORECAST TO DEVELOP SUNDAY NIGHT AND MONDAY
BUT THE PRECIPITABLE WATER IS NOT TOO IMPRESSIVE INITIALLY AND
WARM MID LEVEL TEMPS SURGE NE RATHER RAPIDLY...WITH THE BETTER
CHANCE OF PRECIP TO OUR NORTH. THE BETTER CHANCE OF STORMS MAY BE
WITH THE COLD FRONT MONDAY NIGHT. THE ECMWF HAS BEEN CONSISTENT
WITH THIS TREND THE LAST COUPLE OF RUNS. THE NEXT SYSTEM ABOUT
THURSDAY...LOOKS MORE IMPRESSIVE FOR ACTIVE WEATHER WITH THE WARM
FRONT. IT LOOKS SIMILAR TO THE SYSTEM ON WEDNESDAY OF THIS WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/
IFR TO LOW END MVFR CIGS MOVES ACROSS NORTHERN PORTION OF TAF AREA
THIS MORNING.  FINALLY WORKED SFC CDFNT THROUGH MUCH OF THE
AREA...CLOSE TO A KOEO-KMSP-KJYG LINE AS OF 1730Z.  THIS SHOULD
CONTINUE TO TREK SOUTHEAST ABOUT 17KTS OR SO AND EXIT INTO WI/EXTREME
SE MN BEFORE ANY REDEVELOPMENT OCCURS.  THEREFORE...ANTICIPATE TO GO
CONVECTION FREE THROUGH THE TAF PERIOD.  MAY BE A BAND OF MID LEVEL
-RA/SPRINKLES THAT WORKS ACROSS CENTRAL MN AND WC WI DURING THE
EVENING...DROPPING SOUTH AFTER 06Z.  WILL MENTION VCSH WITH THIS AT
KAXN/KSTC FOR NOW.  LATER FCSTS MAY HAVE TO SHIFT THIS FARTHER SOUTH
OVERNIGHT.  THIS SHOULD MOVE THROUGH THE AREA EARLY SAT
MORNING...WITH PERHAPS SOME REMAINING CIRRUS OR FEW CU DEVELOPING IN
THE MORNING...MAINLY OVER EASTERN AREAS. N-NW FLOW THIS EVENING
BECOMING MORE NORTHEAST DURING THE DAY SAT.  SHOULD REMAIN AOB 10
KTS HOWEVER.

KMSP...LOWER MVFR CEILINGS WILL LIKELY LIFT DURING THE AFTERNOON AS
DRIER AIR WORKS INTO THE AREA WITH PASSAGE OF THE CD FNT.  SHOULD
SEE CIGS LIFTING TO AROUND 3500 FEET LATE AFTERNOON.  THEN MID
CLOUDS SHOULD WORK BACK INTO THE REGION THIS EVENING AS UPPER TROUGH
SWIGS THROUGH.  MAY SEE SOME -RA/SPRINKLES THAT MOVE ACROSS THE
REGION...MAINLY AFTER 06Z PERIOD.  THIS SHOULD DROP SOUTH OVER THE
AREA THROUGH ABOUT MID MORNING SATURDAY...WITH CLEARING SKY
THEREAFTER.  NORTHWEST TO NORTH WINDS DURING TAF PERIOD REMAIN AOB
10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/DWE
Hazardous weather outlook, Sep 17, 10:58 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 AM CDT FRI SEP 17 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1058 AM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FROM SUNDAY
NIGHT THROUGH TUESDAY...AND OVER SOUTHERN MINNESOTA AGAIN ON
THURSDAY. SEVERE WEATHER POTENTIAL IS UNCERTAIN AT THIS TIME.

RUNOFF FROM THE RAINFALL FROM THE PAST COUPLE OF DAYS WILL CAUSE
SOME RISES ON RIVER SYSTEMS IN AND AROUND THE MINNESOTA RIVER
VALLEY INTO EARLY NEXT WEEK. THIS INCLUDES RIVER LEVELS RISING TO
NEAR OR ABOVE FLOOD STAGE ON THE REDWOOD RIVER AT REDWOOD
FALLS...AND THE MINNESOTA RIVER AT NEW ULM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

River Flood Warnings in Minnesota, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.